Texas, 2018

Damaging Winds in Texas, May 22, 2018

May 22, 2018 · NWS HGX · 2 events in 1 county or zone

An afternoon severe thunderstorm produced some wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

An afternoon severe thunderstorm produced some wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 22, 3:02 PM CST, 17 minutes earlier.

Area forecast discussion, May 22, 3:02 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
402 PM CDT Tue May 22 2018

.DISCUSSION...

Afternoon showers and storms today, but today mainly limited to
the seabreeze and near an outflow boundary from yesterday's action
at the northern edge of our area. Some patchy fog in rural areas
should crop up again tonight, with another day of isolated to
scattered convection tomorrow near the seabreeze. Expect a warming
trend into the weekend, which - depending on how things play out
with the area of disturbed weather moving from the Caribbean into
the Gulf - could continue straight on into early next week.

.NEAR TERM [Through Tonight]...

Showers and storms again today - but are more subdued than the
past two days. Most activity is happening near the seabreeze, and
what looks to be an outflow boundary from yesterday's storms at
the far northern edge of our area of responsibility. Cores have
been getting to 1-2 inches per hour of instantaneous rain rate,
and though they aren't moving quickly, they're dragging just
enough to keep totals from getting excessive. The heaviest rain
today has been in a very rural corner of Matagorda County.
Fortunately, the portions of Harris and Montgomery counties that
got slammed the last two days, have largely been getting a break
today. Though some urban spots show very small flares in the MRMS
unit streamflow product, the area looks pretty well behaved today.

Look for the scattered activity to begin winding down with the
loss of heating as the sun sets, coming fully to an end later in
the evening. With plenty of moisture in place, look for tonight to
be another warm one.

.SHORT TERM [Wednesday Through Thursday Night]...

Scattered convection and warm temps can be expected the next two
days as well, and again the seabreeze should be most active. For
now, think that southwest of Houston may be a bit favored
Wednesday afternoon, and as an upper low drifts a little bit
eastward, will shift up towards Galveston Bay Thursday. However,
that's fairly tentative given the relatively small and slow
motions we're talking about here.

.LONG TERM [Friday Through Tuesday]...

The extended forecast will be very strongly influenced by the
interplay of the aforementioned upper low as well as the area of
disturbed weather being tracked by NHC and given a medium chance
for development. As the upper low drifts eastward into the
weekend, heights should rise a bit, and with it highs into the
lower to mid 90s. From there...there is spread in the guidance as
to the upper low's path. It could drift back our way, and allow
for higher rain chances. This may also allow the surface feature
to make its way further west, though at this time, even the left
edge of the guidance envelope keeps any direct impact east of
Texas. However, if it doesn't retrograde quite as much, heights
may stay higher, and with subsidence on the edge of
the...whatever...that comes out, we could get quite hot next week.
Since the trend in the guidance has been to tighten some more on
the north central Gulf coast, the forecast leans a little more in
that direction. If this does indeed occur, we could see our first
triple digit heat indices of the year sometime next week.

&&

.AVIATION [18Z TAF Issuance]...

Widely scattered to scattered showers and thunderstorms going on
across the region. Storms closer to the coast putting down gusty
winds and storms moving with the more efficient outflow. More
moist axis from offshore through Palacios up toward Giddings on
the northwest side of the mid level circulation have slow storm
motions with steering. Expect storms to continue through the
afternoon hours then wane quickly between 2230 and 0100z. Skies
should clear out for the most part with VFR conditions overnight
through a few sites mainly LBX/CXO could see some patchy fog.
Brief period of MVFR ceilings possible after 11z inland. Scattered
showers again redeveloping near the coast near sunrise and
spreading inland in the mid morning hours similar to today.
45

&&

.MARINE...

Onshore flow will be the norm through Sunday...typically in the 5 to
10 knot range. Land breezes could develop toward morning around
Galveston Bay Thursday through Sunday. Seas of 1 to 3 feet should
prevail as well through the weekend. Will need to keep an eye on any
tropical development in few days in the Eastern Gulf though at this
point it looks to track generally north and no impacts expected for
the Upper Texas Coastal Waters.
45

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  69  90  69  90  71 /  10  10  10  20  10
Houston (IAH)          72  90  71  90  73 /  10  20  10  30  10
Galveston (GLS)        78  84  77  85  77 /  10  20  10  20  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...None.
GM...None.

&&

NEAR TERM...Luchs
SHORT TERM...Luchs
LONG TERM...Luchs
AVIATION...45
MARINE...45
Hazardous weather outlook, May 22, 3:40 AM CST, 11 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
440 AM CDT Tue May 22 2018

TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313-
335>338-436>438-230945-
Austin-Brazoria Islands-Brazos-Burleson-Chambers-Coastal Brazoria-
Coastal Galveston-Coastal Harris-Coastal Jackson-
Coastal Matagorda-Colorado-Fort Bend-
Galveston Island and Bolivar Peninsula-Grimes-Houston-
Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson-
Inland Matagorda-Madison-Matagorda Islands-Montgomery-
Northern Liberty-Polk-San Jacinto-Southern Liberty-Trinity-Walker-
Waller-Washington-Wharton-
440 AM CDT Tue May 22 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are expected today. Brief,
but locally heavy rain will be possible with a few of the stronger
storms. The storms are expected to end during the early evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The warmer than normal afternoon temperatures are expected
continue through the upcoming week. Heat index values could reach
100 degrees by the end of the week. Because of how early in the
year this heat is occurring, residents are urged to take
precautions for heat illness. These include taking frequent breaks
if working outdoors, wearing lightweight and loose-fitting
clothing and drinking plenty of water.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ330-335-350-355-370-375-230945-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
440 AM CDT Tue May 22 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 22, 2:45 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
345 PM CDT TUE MAY 22 2018

TXZ211-212-222115-
Waller TX-Austin TX-
345 PM CDT TUE MAY 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN AUSTIN AND
SOUTHWESTERN WALLER COUNTIES UNTIL 415 PM CDT...

At 344 PM CDT, Doppler radar was tracking a strong thunderstorm over
San Felipe, or near Sealy, moving northwest at 10 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Sealy, San Felipe, Pattison and Monaville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2981 9596 2970 9614 2987 9631 3003 9607
TIME...MOT...LOC 2044Z 153DEG 10KT 2981 9609

The radar

The Houston radar (KHGX), 113 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Austin

When
May 22, 3:19 PM CST
Where
Austin County, 2.07 mi S of Burleigh
Measured
53 kt (61 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
29.890, -96.150

Power lines were downed.

Thunderstorm Wind, Austin

When
May 22, 3:42 PM CST
Where
Austin County, 0.6 mi E of San Felipe
Measured
53 kt (61 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
29.800, -96.090

Power lines were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745915, 745916.